MAUDE Adverse Event Report: COOK INC NEFF PERCUTANEOUS ACCESS SET; KGZ ACCESSORIES, CATHETER

COOK INC NEFF PERCUTANEOUS ACCESS SET; KGZ ACCESSORIES, CATHETER
Model Number N/A
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 10/27/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).The event is currently under investigation.A follow-up report will be submitted upon receipt of additional information or completion of the investigation.
 
Event or Problem Description
The international customer reported that, as the wire was being changed out of the neff percutaneous access set, the wire tip caught in the needle and snapped in the trocar.The customer confirmed that no patient adverse events or additional procedures were required as a result of this occurrence.The customer indicated the percutaneous transhepatic cholangiography procedure, ultimately failed.The customer stated the failure was unrelated to the product malfunction.The device is reportedly available for return, but as of the date of this report, no device has yet been received for evaluation.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is previously submitted, unknown, or unavailable.Investigation ¿ evaluation: a review of the dimensional verification, complaint history, device history record, documentation, drawing, manufacturing instructions, quality control, specifications, and a visual inspection of the returned device were conducted during the investigation, and no issues were found related to the reported issue.No systemic issues were found related to the reported complaint.The supplied pmg-18sp-60-cope mandril guide from the npas-100-rh, neff percutaneous access set, having a product label lot number of 7602223 was returned in a used and damaged condition.A visual examination confirmed the distal solder has disconnected from the coil and inner mandril wire, resulting in extreme coil elongation.The distal solder ball was missing.Examination of the needle discovered partial curvature within the shaft, however use of a sample mandril guide allowed for advancement into and through the lumen without issue.This confirms that there is no lumen obstruction.Additionally, a total of eight npas-100-rh, neff percutaneous access sets from the complaint lot were returned for examination.All sets were opened and the provided pmg-18sp-60-cope mandril wires were examined.It was confirmed that the distal solder connections were anchored to the coil and inner wire, showing no coil elongation.Additionally, there was no damage or defects noted on any of the unused devices.Destructive testing was used on two of the unused devices without unexpected performance.Based on the condition of the damaged complaint device, the outer diameter was unable to be measured.Additionally, a document-based investigation evaluation was performed.There is no evidence to suggest the product was not made to specifications.The device history record for lot 7602223 and component/subassembly lots related to the manufacture of the wire guide were reviewed for nonconformances.One nonconformance was identified for one device of lot 7602223 relating to foreign matter.The nonconforming device was reworked.The wire guide was manufactured as part of component lot ic7462485.Two nonconformances were identified for the component lot.The first was related to a broken wire on two devices, which were scrapped.The second related to one instance of a stretched coil, which was scrapped.Subassembly lots for the manufacturing of the coil component of the wire guide (sa7378325 and sa7434288) were also reviewed; no nonconformances were noted.Current risk controls in place demonstrate that the design is validated and meets user's needs.The coil elongation associated with this complaint correlates directly to the missing solder joint at the distal tip.With its removal or malfunction, the coil becomes prone to elongate.For this reason, the pmg-18sp-60-cope is packaged with a caution label that includes a warning to not pull the distal spring coil portion of the wire guide through the needle tip.The neff percutaneous access sets are shipped with a caution label that warns against pulling the wire guide through the needle.There is no information regarding patient anatomy, procedural difficulty, or device preparation that would lead to the separated wire.It is possible the user did not follow the instructions for use by withdrawing a portion of the wire through the needle.Due to the coil elongation in the trocar, it is likely the user attempted to withdraw a portion of the wire through the needle, leading to the removal of the solder joint.However, based on the information provided, the examination of the returned product, and the results of our investigation; a definitive root cause could not be determined.A quality engineering risk assessment was conducted to assess the risk of this failure mode and concluded a change is not required, thus no risk reduction activities are required at this time.The appropriate internal personnel have been notified and we will continue to monitor for similar complaints.

Brand Name
NEFF PERCUTANEOUS ACCESS SET
Common Device Name
KGZ ACCESSORIES, CATHETER
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key7026372
Report Number1820334-2017-03930
Device Sequence Number16421384
Product Code KGZ
UDI-Device Identifier00827002104600
UDI-Public(01)00827002104600(17)200118(10)7602223
Combination Product (Y/N)N
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,health professional,u
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 01/24/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberN/A
Device Catalogue NumberNPAS-100-RH
Was Device Available for Evaluation? Yes
Initial Date Received by Manufacturer 10/27/2017
Supplement Date Received by Manufacturer01/09/2018
Initial Report FDA Received Date11/13/2017
Supplement Report FDA Received Date01/24/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age71 YR